Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 92, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 2, 2004, 4:45 PM EDT for Rockcastle County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 2, 2004, 6:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 022046
FFWJKL
KYC203-022245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT FRI JUL 2 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROCKCASTLE COUNTY IN EASTERN KENTUCKY.
* UNTIL 645 PM EDT.
* AT 440 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER BROMO...OR ABOUT 6 MILES SOUTHWEST OF MOUNT VERNON. THE
AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* THE EXCESSIVE RAINFALL WILL BE...
3 MILES SOUTH OF OTTOWA AT 455 PM EDT.
OVER QUAIL AT 505 PM EDT.
OVER WILLAILLA AT 520 PM EDT.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3734 8451 3741 8448 3741 8448 3743 8435
3729 8431 3728 8430 3726 8430 3725 8431
3723 8438
$$
GREIF/WESTERGARD1 follow-up statement
000 WGUS73 KJKL 022222 FFSJKL KYC203-022230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 622 PM EDT FRI JUL 2 2004 ...THE FLASH FLOOD WARNING FOR ROCKCASTLE COUNTY HAS BEEN CANCELLED... AT 622 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS THE WARNING HAS BEEN CANCELLED. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ WESTERGARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:33 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 2, 4:33 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 433 PM EDT FRI JUL 2 2004 .DISCUSSION... ATTM...SHOWER ACTIVITY FOCUSED MAINLY JUST TO THE NORTHWEST OF THE CWA. GIVEN WEAK UPPER LEVEL WIND PROFILE IN ASSOCIATION WITH WEAK RIDGING NOSING IN FROM THE SE INTO THE AREA...CELLS MOVING VERY SLOWLY...WITH THE POTENTIAL OF ISOLATED URBAN OR SMALL STREAM FLOODING. POPS FOR TONIGHT MAXIMIZE EARLY...AS ACTIVITY SHOULD BEGIN TO FAIL AS THE EVENING PROGRESSES...BUT INSTABILITY SHOULD LINGER LONG ENOUGH TO TAP INTO S/WV ON UPSTREAM SIDE OF 500MB RIDGING...AND DOWNSTREAM SIDE OF TROUGHING TO THE WEST WORKING IN FROM THE SW TONIGHT. HOWEVER...THINK THE MESOETA IS OVERDOING OVERNIGHT PRECIP PATTERN...BUT ACTIVITY SHOULD BEGIN TO FIRE UP AGAIN TOMORROW AS S/WS WILL BE SLOW TO PROGRESS...RESULTING IN BETTER COVERAGE TOMORROW THAN WAS SEEN TODAY. STRONG MERIDIONAL TROUGH STILL IN THE CARDS FOR INDEPENDENCE DAY...BUT INDICATIONS ARE THAT SFC INFLECTION AND ASSOCIATED S/WV ENERGY WILL BE PROGRESSING NICELY...MEANING A MARKED DECREASE IN POPS COME THE EVENING HOURS. SFC LOW ASSOCIATED WITH UPPER TROUGH AND SUNDAY POPS WILL PULL QUICKLY OFF TO THE NE...STRETCHING SFC BOUNDARY SOUTHWESTWARD INTO TX PANHANDLE. UNSETTLED WEATHER REMAINS THROUGH AT LEAST WED NIGHT...WHEN OP GFS...ENSEMBLE GFS...AND HPC SOLUTION SUGGESTED AN AIRMASS CHANGE...AND A TURN TO MORE NORTHERLY FLOW AHEAD OF SFC RIDGING...AND THE POTENTIAL FOR FAIRLY DRY WX LATE IN THE WORK WEEK. BEFORE THEN...FORECASTED 850 TEMPS...HEIGHTS...AND MOS GUIDANCE...INCLUDING ENSEMBLE NUMBERS...SUGGEST TEMPS WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR. && .PREV DISCUSSION... 1140 AM EDT FRI JUL 2 2004 15Z SFC ANALYSIS SHOWS A VERY MOIST WARM FRONT LYING JUST NORTH OF THE OHIO RIVER. SOUTH OF THIS DEWPOINTS ARE RUNNING IN THE UPPER 60S TO LOWER 70S. SCATTERED SHOWERS AND A COUPLE OF THUNDERSTORMS ROLLED THROUGH EAST KENTUCKY BENEATH THIS BOUNDARY EARLIER IN THE MORNING ...THOUGH THEY HAVE WEAKENED SIGNIFICANTLY OVER THE PAST COUPLE OF HOURS. AN AREA OF MODERATE SHOWERS PARKED OVER SOUTHEAST LETCHER COUNTY BETWEEN 9 AND 11 AM CAUSING FLASH FLOODING IN THE COWAN AREA. EXPECT MORE OF THE SAME THIS AFTERNOON AS DIURNAL HEATING AND SOME BREAKS IN THE CLOUDS ALLOW MORE ORGANIZED STORMS TO DEVELOP WITH ISOLATED FLOODING POSSIBLE. THE CURRENT FORECAST HAS THIS WELL IN HAND. SO NO UPDATES EXPECTED...THOUGH...WE MAY TWEAK HOURLY TEMPS AND POPS IN THE GRIDS BASED ON CURRENT CONDITIONS. 555 AM EDT FRI JUL 2 2004 CURRENT WV IMAGERY SHOWS INCREASING MID AND UPPER LEVEL MOISTURE WORKING NORTH INTO THE CWA. AN UPPER LEVEL LOW WAS OVER KS. SFC DEWPOINTS EARLY THIS MORNING WERE IN THE UPPER 60S. 0Z OHX RAOB HAD A PW OF 1.99...WHILE ILN HAD A PW OF 1.34. IN THIS WARM AND MOIST AIRMASS A WEAK UPPER LEVEL DISTURBANCE OVER TN HAS HELPED TO INITIATE SCATTERED SHRA AND EVEN A TSRA OR TWO OVER MAINLY THE SOUTHERN HALF OF THE CWA. WEAK WIND FIELDS ALOFT HAVE LED TO SLOW MOVEMENT OF THE CONVECTION. WITH DEEPER MOISTURE AND BOUNDARIES LEFTOVER FROM CONVECTION ON THU AND THU NIGHT...AS WELL AS CLOSER PROXIMITY TO A WEAK UPPER LEVEL DISTURBANCE...EXPECT BETTER COVERAGE OF CONVECTION AND MORE CLOUDS IN THE SW COUNTIES. WENT WITH SLIGHTLY LOWER HIGH TEMPS IN THAT REGION AS A RESULT...WITH THE WARMEST TEMPS IN THE NORTH AND FAR EAST. INCREASED POPS TO LIKELY (70%) IN THE SOUTHWEST FOR TODAY GIVEN THE FACTORS ABOVE AND THE FACT THAT GUIDANCE HAS ALSO INCREASED TO THIS RANGE. WENT WITH THE LOWEST POPS IN THE NORTH. WITH WEAK SHEAR AND HIGH PWS...MAIN CONCERN IS FOR LOCALLY HEAVY RAIN FROM TSRA. CONTINUED CHANCE POPS INTO TONIGHT AS MOIST AIRMASS REMAINS IN PLACE AND UPPER TROUGH AXIS APPROACHES AND LEAD WEAK SW/V IS PROGGED TO MOVE OVERHEAD. LOWS TONIGHT SHOULD BE CLOSE TO WHAT IS OBSERVED FOR LOWS LATER THIS MORNING. FOR SAT AND SAT NIGHT...WITH MOIST ATMOSPHERE IN PLACE CONTINUED LIKELY POPS FOR THE WESTERN 2/3 OF THE CWA AS TROUGH AXIS REMAINING FROM THE KS UPPER LOW NEARS THE REGION...WITH HIGH CHANCE (50%) IN THE EAST...FURTHER FROM THE AFFECTS OF THE UPPER TROUGH AXIS. THE GFS IS THE DEEPEST AND FURTHEST N WITH THE SFC LOW...WHILE THE ETA IS A LITTLE SLOWER. WITH EITHER SOLUTION...THE TRAILING COLD FRONT SHOULD STALL OUT ALONG OR N OF THE OH RIVER...LEAVING THE REGION IN THE WARM SECTOR TO END THE NEAR TERM PERIOD. UPPER DIVERGENCE MAY BE BETTER THAN FIRST THOUGHT ON SAT NIGHT/SUN AS MODELS HAVE ALSO TRENDED MORE NEGATIVELY TITLED WITH THIS SYSTEM. THUS...WITH HIGH PW AIR IN PLACE SOME LOCALLY HEAVY RAIN COULD BE POSSIBLE WITH RATHER SLOW STORM MOVEMENT. CLOUDS AND RAINFALL FROM CONVECTION SHOULD SUPPRESS MAX TEMPS A COUPLE OF DEGREES ON BOTH SAT AND SUN. FOR POPS TRIED TO GO WITH A COMPROMISE IN TIMING BETWEEN THE ETA AND SLIGHTLY FASTER GFS. THE REGION WILL BE IN THE WARM SECTOR FOR MUCH OF THE EXTENDED PERIOD. BEST CHANCE FOR CONVECTION ON MON AND TUE SHOULD BE IN THE AFTERNOON OR EVENING AND ADDED MORE OF A DIURNAL TREND TO POPS. UPPER RIDGING ON TUE COMBINED WITH 8H TEMPS OF 18 TO 19C SHOULD LEAD TO HIGHS APPROACHING OR PERHAPS EXCEEDING 90 IN THE WARMEST SPOTS. FOR NOW...LEFT THE REST OF THE EXTENDED PERIOD AS IS. OVERALL...A SEASONALLY WARM AND HUMID PATTERN IS EXPECTED. 1030 PM EDT THU JUL 1 2004 CURRENTLY IN THE PROCESS OF UPDATING THE FORECAST...PRIMARILY TO LOWER 1ST PERIOD POPS. ONLY VERY ISOLATED SHOWERS REMAIN...NOT ENOUGH TO EVEN WARRANT A MENTIONED POP. HOWEVER...MODELS DO INDICATE AN INCREASE IN DEEP LAYER MOISTURE/PRECIPITABLE WATER FROM THE SW OVERNIGHT AND GENERATE LIGHT PRECIP IN THE SW. SHOWERS ARE CONTINUING TO OUR SW IN TN. HAVE OPTED TO LEAVE 20 PERCENT PROBABILITY IN THE FORECAST IN THE SW...WHICH IS ACTUALLY BELOW MOS GUIDANCE. 411 PM EDT THU JUL 1 2004 ATTM...SHOWERS AND THUNDERSTORMS MAINLY FOCUSED TO THE SW OF THE CWA...THROUGH WESTERN KY AND CENTRAL AND WESTERN TN. THIS ACTIVITY IS IN ASSOCIATION WITH FAIRLY ABUNDANT INSTABILITY...AND TRIGGERED BY S/WV PROPAGATING EASTWARD...NOW IN SOUTHERN ILL...FAR WESTERN KY...AND FAR WESTERN TN. THIS SHOULD SLACKEN AFTER SUNSET...ENOUGH TO JUSTIFY THE 40 POPS IN THE SW CWA...AND 30 ELSEWHERE. FRONT THAT WAS THROUGH OUR AREA EARLY TODAY...HAS SINCE WASHED OUT QUITE EXTENSIVELY. WITH ABUNDANT MOISTURE SET UP IN A DEEP LAYER OVERNIGHT...THE COOLING THAT THE AREA SHOULD SEE OVERNIGHT...SHOULD WARRANT THE DEVELOPMENT OF FOG...ESPECIALLY IN THE SW CWA WHERE MORE PRECIP HAS BEEN SEEN. PATCHY IN MOST AREAS...AND WIDESPREAD IN THOSE SW CWA AREAS. ANY PRECIP TOMORROW SHOULD FIRE UP EARLY AS S/WV ENERGY ROTATED THROUGH IN THE MORNING HOURS...THEN...A FORECAST SOUNDINGS MUCH LIKE TODAY WILL TAKE PRECEDENCE...MEANING A LITTLE SLACKENING OF COVERAGE IN THE AFTERNOON. BEST CHANCE WILL COME SAT LATER SAT AFTERNOON AND SAT EVENING...AS WARM SECTOR EFFECTS MOST PRONOUNCED...AND THE APPROACH OF STRONG MERIDIONALY S/WV LOOKS TO BE A VERY GOOD BET...BUT SHOULD ONLY MAKE IT TO WESTERN KY BY END OF SHORT TERM...IN ASSOCIATION WITH COLD FRONT THREATENING FOR THE 4TH. NEVERTHELESS...CHANCES FOR PREIP SAT WITH ABUNDANT INSTABILITY AND ENERGY ON THE DOORSTEP LOOK GOOD. EXTENDED...SUN-THU...LOW PRESSURE THIS WEEKEND STILL LOOKS TO TRACK NNE INTO SRN CANADA. THIS WILL DRAG A FNT INTO THE AREA BUT LACK OF SIG CAA WILL ALLOW FNT TO STAGNATE AT OR NEAR THE OH RVR. THIS KEEPS OUR CWFA IN THE WRM SECTOR WITH INCREASING POTENTIAL FOR TSRA/+TS EACH DAY FROM MON THRU LATE WED. MAIN CONCERN FOR THE EXTENDED WILL BE FLOODING. COPIOUS MOISTURE AND SLOW MOVING CONVECTION WILL DROP RAINFALL RATES OF ONE INCH/HR OR BETTER FOR THE LATE AFTERNOON AND EARLY EVENINGS. EARLY THU A BETTER FNT FINALLY CLEARS THE AIR AND ALLOWS A RIDGE TO BUILD INTO THE SERN 1/4 OF THE CONUS. EXPECT SEVERAL DAYS OF RELATIVELY DRY WX FROM THU ON AS THE WEAK FLOW AROUND THE BERMUDA HIGH WILL TAKE TIME TO REPLACE THE HIGH PW. && .JKL...NONE. && PIEPER
Hazardous weather outlook, Jul 2, 7:27 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 727 AM EDT FRI JUL 2 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 740 AM EDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. UPPER LEVEL STEERING WINDS WILL BE WEAK...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THUNDERSTORMS THAT DEVELOP TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH THURSDAY. THE BEST CHANCE FOR THUNDERSTORMS IS ON SATURDAY AND SUNDAY. SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM ANY THUNDERSTORMS THAT DEVELOP ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. JP
In the hours before
Local storm report, Jul 2, 3:18 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
318 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD 4 S WHITESBURG 37.06N 82.83W
07/02/2004 LETCHER KY COUNTY OFFICIAL
GREATER THAN SIX INCHES OF WATER WAS FLOWING ACROSS THE
INTERSECTION OF HIGHWAYS 119 AND 2035. NEAR THE COMMUNITY
OF COWAN TWO TO THREE PEOPLE WERE EVACUATED. 15 HOMES
SUSTAINED INTERIOR WATER DAMAGE WITH AN ADDITIONAL 15
HOMES RECEIVING EXTERIOR WATER DAMAGE. THREE TO FOUR
BRIDGES WERE WASHED OUT AND A PORTION OF HIGHWAY 931 WAS
DAMAGED. REPORTED RECEIVED FROM COUNTY JUDGE.
&&
HYSELLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:14 AM EDT | Flash Flood Warning | JKL | Letcher | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.